Oregon, 2014Funnel Cloud in Oregon, October 14, 2014
October 14, 2014 · NWS PQR · 1 event in 1 county or zone
A person from the public reported and photographed a funnel cloud in Newberg, Oregon in the afternoon on October 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A person from the public reported and photographed a funnel cloud in Newberg, Oregon in the afternoon on October 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 14, 8:24 AM PST, 5 hours 16 minutes earlier.
Area forecast discussion, Oct 14, 8:24 AM PST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
924 AM PDT TUE OCT 14 2014
.SYNOPSIS...A FRONT WILL COMPLETE ITS TRIP THROUGH THE FORECAST AREA
TODAY WITH LIGHT RAIN ON THE EAST SIDE OF IT. AN UPPER LEVEL TROUGH
WILL CONTINUE SHOWERS THROUGH WEDNESDAY NIGHT...WITH POSSIBLY SOME
EMBEDDED THUNDERSTORMS. THE HIGHER CASCADES MAY GET A LIGHT DUSTING
OF SNOW LATE TONIGHT INTO WEDNESDAY MORNING. THERE WILL BE A BREAK
IN PRECIPITATION THURSDAY BEFORE ANOTHER FRONT BRINGS ADDITIONAL
RAIN THURSDAY NIGHT AND FRIDAY. AN UNSETTLED WEATHER PATTERN WILL
CONTINUE INTO NEXT WEEK.
&&
.UPDATE...THE FRONT APPEARS TO BE STRETCHED SW TO NE ACROSS THE SOUTH
VALLEY AND THROUGH THE OREGON CASCADES WITH PATCHY RAIN AHEAD OF IT
AND SHOWERS BEHIND. BASED ON LATEST RADAR TRENDS AND MODELS...NUDGED
POPS FOR TODAY AND TONIGHT A BIT TOWARDS THE NAM WHICH LOWERED CHANCE
OF SHOWERS TO LIKELY ACROSS PORTIONS OF THE AREA...PARTICULARLY IN
THE NORTH VALLEY AND CENTRAL OREGON CASCADES. MAIN TROUGH AXIS AND
SHORTWAVE WILL PUSH INTO THE AREA STARTING THIS
EVENING...INVIGORATING RAIN AND ALSO ADDING SOME DECENT INSTABILITY
AND FORCING. KEPT CHANCE THUNDER AT THE COAST AND ADDED SLIGHT CHANCE
THUNDER THROUGH THE VALLEY THIS EVENING AND ACROSS THE ENTIRE
FORECAST AREA DURING THE LATER OVERNIGHT HOURS AND INTO WEDNESDAY
MORNING.
SOUTH TO SOUTHWEST 850 MB WINDS PICK UP WEDNESDAY MORNING AS THE
SHORTWAVE MOVES THROUGH AND WITH LITTLE DIRECTIONAL SHEAR...MIXING
MAY VERY WELL BRING WINDS GUSTS OF 35-40 MPH DOWN TO THE SURFACE FROM
ABOUT SALEM NORTH IN THE VALLEY. WITH THE VALLEY PARTICULARLY
SUSCEPTIBLE TO SOUTHERLY (ALONG VALLEY) WINDS THERE IS SOME CONCERN
THAT GUSTS COULD BRING A FEW TREES DOWN SINCE MOST STILL HAVE NEARLY
ALL OF THEIR LEAVES. IN ADDITION...WINDS COULD MAKE DRIVING MORE
DIFFICULT WITH GUSTS PEAKING DURING THE MORNING COMMUTE. WILL ASSESS
THE NEED FOR A WIND ADVISORY LATER THIS MORNING. BOWEN
.SHORT TERM (PREVIOUS DISCUSSION)...TODAY THROUGH THURSDAY NIGHT...A
FRONT IS MOVING ACROSS THE PACIFIC NW EARLY THIS MORNING...EXTENDING
FROM NE WASHINGTON TO SW OREGON. RAIN WILL PERSIST MUCH OF THE DAY AS
THE FRONT SLOWLY MOVES TO THE EAST. THE HEAVIEST RAIN WITH THE FRONT
ALREADY OCCURRED AS IT FIRST REACHED THE LAND WHERE AREAS OF THE
COAST AND COAST RANGE MEASURED AROUND AN INCH OF RAIN FROM AROUND 4
PM MONDAY TO 1 AM THIS MORNING. THE RAIN WILL BE MUCH LIGHTER THIS
MORNING...BUT EXPECT SOME ENHANCEMENT IN THE RAIN THIS
AFTERNOON....ESPECIALLY FOR THE HIGHER TERRAIN.
SHOWERS WILL INTENSIFY THIS EVENING AS A NEGATIVELY TILTED TROUGH
MOVES OVER THE REGION. INSTABILITY COMBINED WITH VORTICITY MAXES
WITHIN THE TROUGH MAY TRIGGER A FEW THUNDERSTORMS OVER THE COASTAL
WATERS AND ALONG THE COAST TONIGHT AND INLAND WEDNESDAY. A
CORRESPONDING LOW SURFACE SHOULD GENERATE A BRIEF PERIOD OF GUSTY
WINDS TO THE COAST LATE TONIGHT INTO WEDNESDAY MORNING.
SNOW LEVELS WILL DROP BEHIND THE FRONT TONIGHT AND DIP DOWN TO AROUND
5000 FEET EARLY WEDNESDAY MORNING...AND EXPECT SOME LIGHT SNOW
ACCUMULATIONS FOR THE SKI RESORTS. PRECIPITATION WILL DECREASE
WEDNESDAY EVENING AS THE UPPER LEVEL TROUGH PUSHES EAST OF THE
CASCADES.
MOST OF THE AREA WILL BE DRY THURSDAY AS A SHORTWAVE RIDGE MOVES OVER
THE AREA. WARM AIR ADVECTION AHEAD OF THE NEXT FRONT WILL RAISE SNOW
LEVELS ABOVE THE SKI RESORTS BEFORE THE RAIN PUSHES INLAND ON FRIDAY.
TJ
.LONG TERM...FRIDAY THROUGH MONDAY NIGHT...A PROGRESSIVE WEATHER
PATTERN WILL BRING A SERIES OF FRONTS TO THE REGION THROUGH AT LEAST
THE EARLY PART OF NEXT WEEK. A FRONT WILL SPREAD WIDESPREAD LIGHT
RAIN TO THE REGION FRIDAY. THE MODELS ARE HINTING THAT THE UPPER
TROUGH ASSOCIATED WITH THIS FRONT MAY SPLIT AS IT NEARS AND POSSIBLY
LIMIT RAINFALL TOTALS OVER NW OREGON...BUT FORECAST CONFIDENCE IN THE
DETAILS OF THIS FRONT ARE LOW. THE UPPER TROUGH WILL CONTINUE SHOWERS
FRIDAY NIGHT AND SATURDAY. THERE SHOULD BE A BREAK IN THE RAIN SUNDAY
BEFORE ANOTHER FRONT MOVES THROUGH SUNDAY NIGHT OR MONDAY. SNOW
LEVELS SHOULD REMAIN ABOVE 8000 FEET THROUGH MONDAY.
&&
.AVIATION...SOUTHWEST TO NORTHEAST ORIENTED FRONT HAS PUSHED TO
THE EAST OF THE FORECAST AREA THIS MORNING. GENERALLY VFR
CONDITIONS ACROSS THE REGION WITH A LOWER SCATTERED DECK AROUND
2500 FT AND VFR CIGS BETWEEN 4000-5000 FT. EXPECT FLIGHT
CONDITIONS TO BE PRIMARILY VFR BUT OCCASIONALLY MVFR IN THE
SHOWERY AIR MASS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATER
TODAY OVER MOST OF THE AREA LATER TODAY AND TONIGHT. FLIGHT
CONDITIONS ON THE COAST SHOULD MAINLY BE VFR WITH OCCASIONAL MVFR
CONDITIONS IN THE SHOWERY AIR MASS. INLAND LOCATIONS WILL HAVE
MVFR CONDITIONS AS THE FRONT MOVES THROUGH WITH INCREASING CHANCES
FOR SOME VFR LATER THIS AFTERNOON AND EVENING. A SFC LOW PRES
SYSTEM SLIDING THROUGH THE REGION MAY CAUSE GUSTY S WINDS TO
20-30 KT BETWEEN 12-20Z WED.
KPDX AND APPROACHES...EXPECT GENERALLY VFR CONDITIONS TODAY WITH
OCCASIONAL REDUCTIONS TO MVFR AS SHOWERS CONTINUE. A SFC LOW PRES
SYSTEM MAY CAUSE SOUTH WINDS 20 KT WITH GUSTS TO 35 KT BETWEEN
13Z-19Z WED. CULLEN
&&
.MARINE...A LARGE PARENT LOW REMAINS IN PLACE OVER THE GULF OF
ALASKA AND DOMINATES MUCH OF THE NE PACIFIC. A SERIES OF SYSTEMS
WILL CONTINUE TO ROTATE AROUND THIS BROAD UPPER LOW...WITH THE
NEXT LIKELY TO AFFECT OUR WATERS STARTING EARLY WED. MODELS STILL
HAVING TROUBLE WITH THE STRENGTH AND TRACK OF THIS
SYSTEM...ESPECIALLY WITH THE POTENTIAL DEVELOPMENT OF A SECONDARY
SURFACE LOW PRES CENTER. FOR NOW...WILL CONTINUE TO INDICATE
ADVISORY LEVEL WINDS AND HAVE EXTENDED ADVISORY TO COVER THE
NORTHERN ZONES AS WELL. BEST CHANCE FOR GALE GUSTS WOULD BE
WITHIN A COASTAL JET WITHIN ABOUT 25 NM.
AFTER WINDS EASE EARLY THU...SOUTH WINDS INCREASE LATER THU AHEAD
OF A STRONGER LOW PRES SYSTEM WILL DEVELOPING LATE THU OR FRI AND
MOVE N TOWARDS SOUTHERN B.C. RESULTING IN A STRONG FRONTAL SYSTEM
APPROACHING THE COASTAL WATERS. HOWEVER...CONFIDENCE IN SPECIFIC
DETAILS OF THE SYSTEM REMAINS LOW AND WILL CONTINUE TO EVALUATE
MODEL GUIDANCE IN THE COMING DAYS AS THE TRACK AND EVOLUTION OF
THE LOW PRES SYSTEM WILL GREATLY INFLUENCE POTENTIAL IMPACTS.
OTHERWISE...COMBINED SEAS WILL TREND BETWEEN 9-11 FT...WITH
ENHANCEMENT INTO THE MID TEENS POSSIBLE WITH ARRIVING SWELLS
EVERY OTHER DAY OR SO. ALSO...EXTENDED PERIODS OF STRONGER
WINDS...PARTICULARLY GALES...WILL BE MORE LIKELY TO PUSH SEAS
CLOSER TO 20 FT...THOUGH CONFIDENCE REMAINS LOWER AS DETAILS OF
PATTERN EVOLUTION REMAIN UNCERTAIN. CULLEN
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 2 AM TO 5 PM PDT WEDNESDAY
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
OUT 60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM PDT THURSDAY
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60
NM.
SMALL CRAFT ADVISORY FOR WINDS FROM 2 AM TO 11 PM PDT WEDNESDAY
FOR COASTAL WATERS FROM CASCADE HEAD OR TO FLORENCE OR OUT 60
NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 9 AM PDT
WEDNESDAY.
&&
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.
&&In the hours before
Special weather statement, Oct 14, 12:52 PM PST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
152 PM PDT TUE OCT 14 2014
ORZ001>004-008-010>014-WAZ019>021-151800-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-SOUTH WILLAMETTE VALLEY-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...YACHATS...FLORENCE...VERNONIA...JEWELL...
SUNSET SUMMIT...LEES CAMP...TRASK...GRANDE RONDE...BURNT WOODS...
TIDEWATER...SWISSHOME...VENETA...EUGENE...SPRINGFIELD...
CORVALLIS...ALBANY...SANDY...ESTACADA...SILVER FALLS STATE PARK...
SWEET HOME...GOVERNMENT CAMP...DETROIT...SANTIAM PASS...VIDA...
JASPER...LOWELL...COTTAGE GROVE...MCKENZIE PASS...
MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...PARKDALE...ODELL...
COLDWATER RIDGE VISITORS CENTER...MOUNT ST. HELENS...
WIND RIVER VALLEY...WILLAPA...FRANCES...ELK MOUNTAIN...
RYDERWOOD...RAYMOND...LONG BEACH...OCEAN PARK...NASELLE...
CATHLAMET
152 PM PDT TUE OCT 14 2014
...WINDY CONDITIONS EXPECTED TO DEVELOP LATE TONIGHT AND INTO
WEDNESDAY...
A LOCAL-SCALE SURFACE LOW PRESSURE SYSTEM WILL MOVE NEAR THE
CENTRAL OREGON COAST AND THEN NORTH EARLY WEDNESDAY
MORNING...CAUSING A TIGHTENING OF THE PRESSURE GRADIENT AND AN
INCREASE IN WINDS. STARTING VERY EARLY WEDNESDAY MORNING...SOUTH
TO SOUTHWEST WINDS WILL INCREASE ALONG THE CENTRAL OREGON COAST
AND COAST RANGE AS WELL AS THE SOUTH WILLAMETTE VALLEY NEAR
EUGENE. AS THE LOW MOVES NORTH...WINDS WILL PICK UP ACROSS THE
NORTHERN OREGON AND SOUTHERN WASHINGTON COASTS AND COAST RANGE AS
WELL AS THE CASCADES AND FOOTHILLS.
FOR THE COAST...COAST RANGE...CASCADES...AND CASCADE FOOTHILLS...WIND
GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH HIGHER GUSTS ON BEACHES
AND IN HEADLANDS AND HIGHER TERRAIN. WITH MOST TREES STILL
SPORTING A NEAR FULL COMPLEMENT OF LEAVES...TREES WILL BE
PARTICULARLY SUSCEPTIBLE TO THE WIND AND MAY TOPPLE...POSSIBLY
CAUSING POWER OUTAGES. DRIVING ON HIGHWAYS WILL BECOME DIFFICULT
IN GUSTS PARTICULARLY IN HIGHER TERRAIN AND THROUGH MOUNTAIN
PASSES.
FOR THE SOUTH WILLAMETTE VALLEY INCLUDING EUGENE...WIND GUSTS UP
TO 35 MPH WILL BE LIKELY. FORECAST CONFIDENCE FOR GUSTS ABOVE 35
MPH IS LOW BUT THE AREA COULD SEE DOWNED BRANCHES AND TREES AS
WELL AS DIFFICULT DRIVING CONDITIONS WEDNESDAY MORNING. EVEN IN
GUSTS OF 30 TO 35 MPH...DRIVING CAN BECOME MORE DIFFICULT IN HIGH
PROFILE VEHICLES...IN THIS CASE ESPECIALLY ON EAST-WEST ORIENTED
BRIDGES AND OVERPASSES.
BOWEN/JBONK
Funnel Cloud, Yamhill
- When
- October 14, 1:40 PM PST to 1:45 PM PST
- Where
- Yamhill County, 0.5 mi SW of Newberg to 0.5 mi NNE of Newberg
- Reported by
- Public
- Coordinates
- 45.295, -122.987
A member of the public noticed a cold core funnel in Newberg Oregon in the afternoon, that showed rotation for a few minutes.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Georgia, October 14, 2014$367,000 · EF1 · 23 events
- Tornado and Flash Flooding in North Carolina, October 14 to 15, 2014$58,000 · EF0 · 11 events
- Damaging Winds and High Wind in Virginia, October 14 to 15, 2014$46,000 · 60 kt wind · 11 events
- Damaging Winds and High Wind in North Carolina, October 14, 2014$65,000 · 65 kt wind · 3 events
- Strong Wind in Wisconsin, October 14, 2014$45,000 · 6 events
- High Wind in South Carolina, October 14, 2014$18,000 · 60 kt wind · 1 event
- Damaging Winds and Lightning Strike in Florida, October 14, 2014$3,000 · 50 kt wind · 10 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 14, 20149 events
- Damaging Winds and Lightning Strikes in Georgia, October 14, 2014$2,000 · 60 kt wind · 9 events
- Tornadoes and Damaging Winds in South Carolina, October 14, 2014$1,000 · EF0 · 5 events
- Damaging Winds in South Carolina, October 14, 201450 kt wind · 4 events
- Damaging Winds in Georgia, October 14, 201450 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545109.